Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Could not sleep after reducing the dosage of zopiclone. Am I addicted?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2008
Answered : 1197 Questions
Question
I have been taking zopiclone 7.5mg for 2 nights at the start of this month and then had a night off. I then took it every night for 14 nights, and then went to half dose which reduced my sleep to about 4 or 5 hours. I did this for 6 nights. Then I took 1/4 for 3 nights and had very bad fitful sleep and could not sleep at all last night. How do I come off this now? I woke up feeling that my mind would not let me go to sleep. I feel ill, and do not know what to do. Am I addicted? Why is my mind not letting me sleep? Should I go cold XXXXXXX and if so how long will it take before I can sleep naturally again. I had to take them because I was in pain with migraines but want to come off them now as I am worried about addiction. Thank you.
Posted Thu, 14 Nov 2013 in Sleep Disorders
 
 
Answered by Dr. Anjana Rao Kavoor 16 minutes later
Brief Answer:
Please find detailed answer below

Detailed Answer:
Hi,
Thanks for writing in to us.

I have read through your query in detail.

While zopiclone is a highly effective sleep aid, there is controversy about the extent of its addiction potential. In practice, zopiclone is often used for treating insomnia, but it is not uncommon for patients with drug-seeking behaviour to request it. Although recommended for short-term treatment of insomnia,5 it is also not uncommon for patients, including the elderly, to take the drug nightly or continuously for many months.

Studies have shown that termination of treatment with Zopiclone 7.5mg, tablets is unlikely to be associated with withdrawal effects when duration of treatment is limited to 4 weeks. Patients may benefit from tapering of the dose before discontinuation. Since you have already tapered your dose, it is least likely to cause any withdrawal.

Hope your query is answered.
Do write back in case of doubts.

Dr.A.Rao Kavoor


Above answer was peer-reviewed by
 
Follow-up: Could not sleep after reducing the dosage of zopiclone. Am I addicted? 1 hour later
Hello. I have been tapering but when I got to the quarter of the pill, I could not sleep at all, and so do not know how to proceed with the tapering. My mind feels like it does not want to shut down, and I have been shivering which I read could be an effect of stopping the zopiclone. The strength I was on was 7.5 for 14 days then half of that for 6 days, but the quarter dose was givng me terrible sleep and then no sleep. Why is it so hard for me to sleep now and how long will this last. Is it my body adjusting to coming of the zopiclone and how long should this last?
How do you suggest I taper when I take a quarter and get no sleep and how long for? Thank you.
 
 
Answered by Dr. Anjana Rao Kavoor 7 hours later
Brief Answer:
Please find detailed answer below

Detailed Answer:
Hi,
Thanks for writing in with an update.

Treatment with zopiclone should be as short as possible. Generally the duration of treatment varies from a few days to two weeks with a maximum, including the tapering off, of four weeks. The termination of treatment with Zopiclone 7.5mg, tablets is unlikely to be associated with withdrawal effects when duration of treatment is limited to 4 weeks. Patients may benefit from tapering of the dose before discontinuation. Symptoms might also occur despite a tapering of the dose and may last a few days. More than 4 weeks treatment with zopiclone should be under supervision.

If you are not getting sleep with a quarter dose, you might discuss with your doctor regarding trying low-dose antidepressants, such as amitriptyline or trazodone, if a pharmacologic agent is absolutely required for insomnia.

Hope your query is answered.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor